Maryland, 2012

Damaging Winds in Maryland, August 5, 2012

August 5, 2012 · NWS LWX · 8 events in 5 counties and zones

A cold front moved eastward through the Mid Atlantic in the evening. Ample amounts of instability and moisture combined to cause severe thunderstorms with damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved eastward through the Mid Atlantic in the evening. Ample amounts of instability and moisture combined to cause severe thunderstorms with damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 1:56 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 5, 1:56 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A COLD FRONT OVER THE GREAT LAKES THIS AFTERNOON WILL CROSS THE
MID-ATLANTIC REGION TONIGHT AND MONDAY. WEAK HIGH PRESSURE WILL
BUILD OVER THE REGION MIDWEEK. THE NEXT COLD FRONT WILL APPROACH
LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD FROM WEST TO EAST
ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS ARE
STILL EXPECTED TO BE SEVERE WITH STRONG WIND GUSTS MIXING TO THE
SURFACE. CURRENT RADAR IMAGERY SHOWS A LINE OF THUNDERSTORMS MOVING
EASTWARD ACROSS THE NORTHERN SHENANDOAH VALLEY AND MORE STORM
DEVELOPMENT OVER THE POTOMAC HIGHLANDS. THIS TREND IS EXPECTED TO
CONTINUE INTO THE EVENING HOURS AS INSTABILITY BUILT UP THROUGH THE
DAY IS REALIZED. RADAR VELOCITIES AROUND 40KT ARE ALREADY PRESENT IN
SOME OF THESE STORMS AND EXPECT THIS TO CONTINUE THROUGH THE
AFTERNOON. EVEN THOUGH THE UPPER-LEVEL LOW RESPONSIBLE FOR THE
PRESENT COLD FRONT ACROSS THE OHIO VALLEY WILL MOVE WELL TO THE
CWA/S NORTH...IT WILL PROVIDE SUFFICIENT LIFT THIS EVENING AND
OVERNIGHT FOR THUNDERSTORM ACTIVITY. A LOW-LEVEL JET WILL ALSO
ENHANCE THIS LIFT AND CAUSE WINDS IN EXCESS OF 60MPH TO BE MIXED TO
THE SURFACE IN HEAVIER DOWNPOURS.

THE SEVERE THREAT IS EXPECTED TO DIMINISH BY THE LATE EVENING WITH
SHOWERS AND STORMS CONTINUING OVERNIGHT AS THE COLD FRONT APPROACHES
THE AREA. THE FRONT WILL SLOW THEN STALL JUST TO THE SOUTH OF THE
CWA AS IT NEARS THE COAST ENABLING PRECIP TO LINGER THROUGH MUCH OF
MONDAY. DAYTIME TEMPS TOMORROW WILL BE ABOUT 5 DEGREES COOLER AS
WIND SHIFTS TO THE NORTHWEST. WITH THE CLOSE PROXIMITY OF THE
FRONT...THUNDERSTORMS WILL AGAIN BE POSSIBLE TOMORROW ESPECIALLY IF
SOME CLEAR BREAKS IN THE CLOUD COVER DEVELOP. HOWEVER...BY THE EARLY
EVENING HOURS...EXPECT MOST OF THE PRECIP TO BE LOCATED NEAR THE
VA/NC BORDER.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIPRES BEGINS TO BUILD IN FROM THE OH VLY MON NGT. SLIGHT PRESSURE
RISES AND A WEAK NWLY SURGE ON THE SERN PERIPHERY OF THE HIGH SHOULD
BE ENOUGH TO PUSH THE FRONTAL BOUNDARY AND ASSOCIATED PRECIP JUST
SOUTH OF THE CWA MON NGT. THERE ARE DOUBTS WITH HOW FAR SOUTH THE
PUSH OF DRIER SFC AIR MAKES IT MON NGT...WHICH WILL DETERMINE HOW
MUCH TEMPS CAN DROP OVNGT AND IF WE CAN GET SOME RELIEF FROM THE
WARM/MUGGY NGTS.

THE MID-ATLANTIC REGION WILL BE SITUATED BETWEEN THE WRN ATLANTIC
RIDGE AND UPPER TROUGH OVER THE MIDWEST/GREAT LAKES REGIONS TUE
AND WED. LATEST MODEL GUIDANCE SHOWS AN ELONGATED MID-LVL
SHORTWAVE TROUGH ON THE NWRN PERIPHERY OF THE WRN ATLANTIC RIDGE.
THIS TROUGH MEANDERS OVER THE SRN APPALACHIANS AND SRN VA AS
DOWNSTREAM PROGRESSION IS BLOCKED BY THE RIDGE. WITH SUBSIDENCE
FROM THIS TROUGH OVER THE AREA...MOST OF THE CWA WILL REMAIN DRY
TUE. ANY NWD TREND IN THIS SYSTEM...HOWEVER...WOULD PUT CENTRAL
VA AND SRN MD IN A BETTER CHANCE FOR AFTN SHOWERS AND STORMS. ISO
SHOWERS/STORMS MAY DEVELOP WED AFTN IN RESPONSE TO HIGHER
INSTABILITY AND MOISTURE RETURN.

MAX TEMPS GENERALLY 85-90F TUE WILL BE A COUPLE OF DEGREES WARMER
WED. MIN TEMPS TUE AND WED NGTS RANGE NEAR 60 IN THE WRN
HIGHLANDS TO LOWER 70S IN THE I-95 CORRIDOR AND ALONG CHSPK BAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AN UPPER RIDGE WILL REMAIN OVER THE WRN CONUS LATE THIS WEEK
WHILE AN UPPER LOW IS FCST TO DIG SEWD INTO THE GREAT LAKES
REGION...RESULTING IN AMPLIFICATION OF AN ERN CONUS TROUGH.

A RESIDUAL WARM-FRONT BOUNDARY AND/OR LEADING SHORTWAVE ENERGY
ROTATING AROUND THE PERIPHERY OF THE UPPER TROUGH MAY PROVIDE THE
NECESSARY LIFT FOR AFTN SHOWERS AND STORMS THU. UNCERTAINTY OF THE
EVOLUTION OF THESE SMALL-SCALE FEATURES THIS FAR OUT WILL PRECLUDE
ANYTHING HIGHER THAN 20-30 POPS IN THE THU FCST. BETTER CHANCES
FOR SHOWERS AND STORMS FRI AS A COLD FRONT APPROACHES THE REGION.
WILL NEED TO MONITOR THE POTENTIAL FOR SEVERE TSTMS AHEAD OF THE
COLD FRONT LATE IN THE WEEK. THREAT MAY NEED TO BE ADDED TO HWO IN
FUTURE SHIFTS ONCE DETAILS IN THE FCST BECOME CLEARER.

PRECIP CHANCES MAY CONTINUE INTO SAT IF THE FRONT SLOWS DOWN AS IT
APPROACHES THE ERN SEABOARD. PREFER A SLOWER SOLUTION OF FROPA GIVEN
HOW AMPLIFIED THE PATTERN WILL BE AND THAT IT IS SUMMER.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS ACROSS AREA TERMINALS COULD REDUCE
VSBY BRIEFLY TO IFR LEVELS THROUGH THE EVE. LOW CIGS AROUND
3-4 KFT ARE EXPECTED TO DEVELOP AS PRECIP BECOMES MORE WIDESPREAD.
A SLOW MOVING FRONT WILL KEEP SHOWERS AND THUNDERSTORMS OVER
THE AREA THROUGH MOST OF THE OVERNIGHT HOURS AND MONDAY MORNING.
OCCASIONAL REDUCTIONS IN VSBY AND LOW-LEVEL CLOUDS ARE EXPECTED
DURING THIS TIME. THUNDERSTORMS MAY REDEVELOP DURING THE EARLY
AFTERNOON NEAR CHO...BEFORE THE FRONT PUSHES SOUTH OF THE AREA
BY MON EVE.

ASIDE FROM PATCHY RADIATIONAL FOG DURING THE ERY MRNG HRS...VFR
CONDITIONS EXPECTED MIDWEEK. AN ISO TSTM IS POSSIBLE WED.

&&

.MARINE...
A SCA IS IN EFFECT FOR THE ENTIRE MARINE AREA UNTIL 8 PM TONIGHT
AND FOR THE MIDDLE/LOWER MD CHESAPEAKE BAY AND LOWER TIDAL POTOMAC
UNTIL EARLY TOMORROW MORNING. A STRONG PRESSURE GRADIENT ACROSS
THE WATERS WILL CONTINUE TO PRODUCE WIND GUSTS OF 20-25 KT.
WIND WILL DIMINISH AS THE GRADIENT RELAXES AFTER A COLD FRONT
CROSSES THE AREA MONDAY.

WINDS BELOW SCA LVLS THRU MIDWEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ530-
     531-535-536-538-539.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ532>534-537-
     540>543.

&&

CLS/KLEIN
Hazardous weather outlook, Aug 5, 2:34 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SUN AUG 5 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
060930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
334 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM FOR THE OUTLOOK
AREA. PRIMARY SEVERE THREAT IS DAMAGING WINDS. A FEW STORMS MAY
PRODUCE LARGE HAIL AND HEAVY DOWNPOURS MAY LEAD TO LOCALIZED
FLASH FLOODING.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT TODAY FOR THE ENTIRE
MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.
THE SMALL CRAFT ADVISORY CONTINUES INTO TONIGHT FOR THE MIDDLE AND
LOWER MARYLAND BAY...AND LOWER TIDAL POTOMAC.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED FOR REST OF THE AFTERNOON INTO THE
EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-060930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
334 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM FOR EAST OF THE
BLUE RIDGE AND AUGUSTA/ROCKINGHAM. PRIMARY SEVERE THREAT IS
DAMAGING WINDS. A FEW STORMS MAY PRODUCE LARGE HAIL AND HEAVY
DOWNPOURS MAY LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED FOR REST OF THE AFTERNOON INTO THE
EVENING.

JACKSON

In the hours before

Special weather statement, Aug 5, 1:34 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT SUN AUG 5 2012

MDZ003-WVZ051-052-051900-
WASHINGTON MD-MORGAN WV-BERKELEY WV-
234 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...MORGAN AND BERKELEY
COUNTIES...

AT 234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPRUCE PINE
HOLLOW...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE SLEEPY CREEK.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3960 7777 3954 7817 3965 7822 3973 7805
      3972 7783
TIME...MOT...LOC 1834Z 247DEG 24KT 3962 7810
Special weather statement, Aug 5, 1:53 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT SUN AUG 5 2012

VAZ027-029-051930-
SHENANDOAH VA-PAGE VA-
253 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH AND PAGE COUNTIES...

AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FORESTVILLE...
MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT JACKSON.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3887 7846 3869 7839 3867 7872 3876 7875
TIME...MOT...LOC 1853Z 259DEG 20KT 3872 7868
Special weather statement, Aug 5, 1:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT SUN AUG 5 2012

MDZ003>005-009-VAZ042-051930-
FREDERICK MD-MONTGOMERY MD-WASHINGTON MD-CARROLL MD-LOUDOUN VA-
256 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY...
WASHINGTON...CARROLL AND LOUDOUN COUNTIES...

AT 256 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SABILLASVILLE TO 3 MILES SOUTHEAST OF ROUND HILL...
MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE PAEONIAN SPRINGS...LEWISTOWN...GRACEHAM...
CLIFTON...ROCKY RIDGE...UTICA...HARRY GROVE STADIUM...DOUBS...
LADIESBURG AND DETOUR.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.

&&

LAT...LON 3908 7743 3913 7781 3973 7754 3973 7701
TIME...MOT...LOC 1856Z 308DEG 27KT 3967 7744 3909 7773
Special weather statement, Aug 5, 2:21 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT SUN AUG 5 2012

MDZ004-005-009-010-051945-
FREDERICK MD-MONTGOMERY MD-CARROLL MD-HOWARD MD-
321 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY...CARROLL
AND HOWARD COUNTIES...

AT 322 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM THURMONT TO 2 MILES SOUTHEAST OF ADAMSTOWN...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE WALKERSVILLE...EMMITSBURG...NEW MARKET...
GREEN VALLEY...TANEYTOWN AND MOUNT AIRY.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.

&&

LAT...LON 3928 7695 3930 7751 3969 7744 3973 7727
      3972 7693
TIME...MOT...LOC 1922Z 277DEG 20KT 3964 7738 3929 7744
Special weather statement, Aug 5, 2:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT SUN AUG 5 2012

VAZ026-027-029-030-038>040-051-052-501-502-052000-
RAPPAHANNOCK VA-SHENANDOAH VA-WARREN VA-GREENE VA-CULPEPER VA-
MADISON VA-PAGE VA-NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-ROCKINGHAM VA-
324 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK...SHENANDOAH...
WARREN...GREENE...CULPEPER...MADISON...PAGE...NORTHERN FAUQUIER...
SOUTHERN FAUQUIER...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND
ROCKINGHAM COUNTIES...

AT 324 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES WEST OF ASHVILLE TO 2 MILES SOUTHEAST OF
LINVILLE...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE MASSANUTTEN...STANLEY...SPERRYVILLE...
SHENANDOAH...BIG MEADOWS...THE PLAINS...WARRENTON...HAYMARKET...BULL
RUN AND MANASSAS.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.

&&

LAT...LON 3877 7743 3830 7848 3848 7892 3894 7794
TIME...MOT...LOC 1924Z 293DEG 28KT 3886 7793 3848 7878
Special weather statement, Aug 5, 2:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT SUN AUG 5 2012

VAZ042-052-053-501-052000-
NORTHERN FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
LOUDOUN VA-FAIRFAX VA-
340 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...LOUDOUN AND FAIRFAX COUNTIES...

AT 339 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF HALFWAY...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE ARCOLA...BRAMBLETON AND SOUTH RIDING.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3898 7745 3880 7752 3890 7785 3901 7778
TIME...MOT...LOC 1939Z 272DEG 13KT 3894 7779

JRK

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 5, 2:45 PM EST
Where
Carroll County, 0.7 mi SW of Uniontown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.594, -77.131

Trees down at Middleburg Road and Bark Hill Road.

Thunderstorm Wind, Harford

When
August 5, 3:37 PM EST
Where
Harford County, 2.08 mi S of Norrisville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.670, -76.529

Branches down due to wind which fell onto wires causing a fire at MD RT 23 and Harford Creamery Rd.

Thunderstorm Wind, Howard

When
August 5, 3:38 PM EST
Where
Howard County, 1.24 mi WSW of Guilford
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.161, -76.850

Several trees down near intersection Murray Hill Rd and Vollmerhausen Drive.

Thunderstorm Wind, Baltimore City (C)

When
August 5, 3:54 PM EST
Where
Baltimore City (C) County, 1.17 mi W of Gardenville
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.348, -76.592

There were trees down at Loch Raven Blvd and Pentwood Rd from damaging winds.

Thunderstorm Wind, Baltimore City (C)

When
August 5, 4:06 PM EST
Where
Baltimore City (C) County, 0.53 mi N of Holabird
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.278, -76.529

Tree branches 5-6 inches in diameter were blown down.

Thunderstorm Wind, Baltimore

When
August 5, 4:11 PM EST
Where
Baltimore County, 1.42 mi SSE of Essex
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.300, -76.471

Four inch diameter tree limbs drown near intesection of Riverside Drive and Margaret Ave.

Thunderstorm Wind, Baltimore

When
August 5, 4:11 PM EST
Where
Baltimore County, 1 mi NNE of Baltimore Martin St
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.344, -76.415

Large tree down near intersection of Eastern and White Marsh Ave.

Thunderstorm Wind, Harford

When
August 5, 4:20 PM EST
Where
Harford County, 0.4 mi NW of Darlington
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.635, -76.205

There was a tree down at 1862 Darlington Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407858, 407860, 407859, 409302, 407861, 407862, 407863, 409303.